Boundary trace embedding theorems for variable exponent Sobolev spaces. (English) Zbl 1136.46025

The author studies boundary trace embedding theorems for the variable exponent Sobolev space \(W^{1,p(\cdot)}(\Omega)\), where \(\Omega\) is an open, bounded or unbounded domain in \(\mathbb R^N\). The proofs of these trace embeddings are based on the usage of the known Sobolev embeddings for the spaces \(W^{1,p(\cdot)}(\Omega)\) and the classical boundary trace embedding \(W^{1,1}(\Omega)\to L^1(\partial\Omega)\). The boundary is assumed to satisfy a local Lipshitz condition. The author obtains several theorems on trace embeddings, depending on assumptions on \(p(x)\) and the fact whether \(\Omega\) is bounded or not. One of the theorems (Theorem 2.1) for a bounded domain states that if \(p\in W^{1,\gamma}\) with \(1\leq p_-\leq p_+<N<\gamma\), then the trace embedding \(W^{1,p(\cdot)}(\Omega)\to L^\frac{(N-1)p(\cdot)}{N-p(\cdot)}(\partial\Omega)\) holds. A series of other statements with different assumptions on the variable exponent are also obtained and various corollaries are derived.


46E30 Spaces of measurable functions (\(L^p\)-spaces, Orlicz spaces, Köthe function spaces, Lorentz spaces, rearrangement invariant spaces, ideal spaces, etc.)
Full Text: DOI


[1] Acerbi, E.; Mingione, G., Regularity results for stationary electrorheological fluids, Arch. ration. mech. anal., 164, 213-259, (2002) · Zbl 1038.76058
[2] Adams, R.A.; Fournier, J.J.F., Sobolev spaces, Pure appl. math., vol. 140, (2003), Academic Press New York-London · Zbl 0347.46040
[3] Alves, C.O.; Souto, M.A.S., Existence of solutions for a class of problems in \(\mathbb{R}^N\) involving the \(p(x)\)-Laplacian, Progr. nonlinear differential equations appl., 66, 17-32, (2005)
[4] Antontsev, S.; Shmarev, S., Elliptic equations and systems with nonstandard growth conditions: existence, uniqueness and localization properties of solutions, Nonlinear anal., 65, 728-761, (2006) · Zbl 1245.35033
[5] Cruz-Uribe, D.; Fiorenza, A.; Neugebauer, C.J., The maximal function on variable \(L^p\) spaces, Ann. acad. sci. fenn. math., 28, 223-238, (2003) · Zbl 1037.42023
[6] Cruz-Uribe, D.; Fiorenza, A.; Martell, J.M.; Pérez, C., The boundedness of classical operators on variable \(L^p\) spaces, Ann. acad. sci. fenn. math., 31, 239-264, (2006) · Zbl 1100.42012
[7] Diening, L., Maximal function on generalized Lebesgue spaces \(L^{p(\cdot)}\), Math. inequal. appl., 7, 245-254, (2004) · Zbl 1071.42014
[8] Diening, L., Riesz potential and Sobolev embeddings of generalized Lebesgue and Sobolev spaces \(L^{p(\cdot)}\) and \(W^{k, p(\cdot)}\), Math. nachr., 268, 31-43, (2004) · Zbl 1065.46024
[9] Diening, L.; Hästö, P., Variable exponent trace spaces, preprint, available at: · Zbl 1134.46016
[10] Diening, L.; Hästö, P., Further results on variable exponent trace spaces, in: Proceedings of the 5th ISAAC, available at:
[11] Diening, L.; Hästö, P.; Nekvinda, A., Open problems in variable exponent Lebesgue and Sobolev spaces, (), 38-58
[12] Diening, L.; Růžička, M., Calderón – zygmund operators on generalized Lebesgue spaces \(L^{p(\cdot)}\) and problems related to fluid dynamics, J. reine angew. math., 563, 197-220, (2003) · Zbl 1072.76071
[13] Edmunds, D.E.; Kokilashvili, V.; Meskhi, A., A trace inequality for generalized potentials in Lebesgue spaces with variable exponents, J. funct. spaces appl., 2, 55-69, (2004) · Zbl 1060.31005
[14] Edmunds, D.E.; Rákosník, J., Sobolev embedding with variable exponent, Studia math., 143, 267-293, (2000) · Zbl 0974.46040
[15] Edmunds, D.E.; Rákosník, J., Sobolev embedding with variable exponent, II, Math. nachr., 246-247, 53-67, (2002) · Zbl 1030.46033
[16] Fan, X.L., Eigenvalues of the \(p(x)\)-Laplacian Neumann problems, Nonlinear anal., 67, 2982-2992, (2007) · Zbl 1126.35037
[17] X.L. Fan, S.G. Deng, Multiplicity of positive solutions for a class of inhomogeneous Neumann problems involving the \(p(x)\)-Laplacian, Nonlinear Differ. Equ. Appl., in press · Zbl 1173.35491
[18] Fan, X.L.; Shen, J.S.; Zhao, D., Sobolev embedding theorems for spaces \(W^{k, p(x)}(\Omega)\), J. math. anal. appl., 262, 749-760, (2001) · Zbl 0995.46023
[19] Fan, X.L.; Zhang, Q.H., Existence of solutions for \(p(x)\)-Laplacian Dirichlet problem, Nonlinear anal., 52, 1843-1852, (2003) · Zbl 1146.35353
[20] Fan, X.L.; Zhao, D., On the spaces \(L^{p(x)}(\Omega)\) and \(W^{m, p(x)}(\Omega)\), J. math. anal. appl., 263, 424-446, (2001) · Zbl 1028.46041
[21] Futamura, T.; Mizuta, Y., Continuity properties of Riesz potentials for functions in \(L^{p(\cdot)}\) of variable exponent, Math. inequal. appl., 8, 619-631, (2005) · Zbl 1087.31004
[22] Harjulehto, P.; Hästö, P., An overview of variable exponent Lebesgue and Sobolev spaces, (), 85-93 · Zbl 1046.46028
[23] P. Harjulehto, P. Hästö, Sobolev inequalities for variable exponents attaining the values 1 and n, preprint, available at: http://www.helsinki.fi/ pharjule/varsob/publications.shtml
[24] Jikov, V.V.; Kozlov, S.M.; Oleinik, O.A., Homogenization of differential operators and integral functionals, (1994), Springer-Verlag Berlin, translated from the Russian by G.A. Yosifian · Zbl 0801.35001
[25] Karlovich, A.; Lerner, A., Commutators of singular integrals on generalized \(L^p\) spaces with variable exponent, Publ. mat., 49, 111-125, (2005) · Zbl 1129.42359
[26] Kokilashvili, V.; Samko, S., Maximal and fractional operators in weighted \(L^{p(x)}\) spaces, Proc. A. razmadze math. inst., 129, 145-149, (2002) · Zbl 1080.42504
[27] Kokilashvili, V.; Samko, S., On Sobolev theorem for the Riesz type potentials in Lebesgue spaces with variable exponent, Z. anal. anwendungen, 22, 899-910, (2003) · Zbl 1040.42013
[28] Kováčik, O.; Rákosník, J., On spaces \(L^{p(x)}(\Omega)\) and \(W^{k, p(x)}(\Omega)\), Czechoslovak math. J., 41, 592-618, (1991) · Zbl 0784.46029
[29] Ladyzenskaja, O.A.; Ural’tzeva, N.N., Linear and quasilinear elliptic equations, (1968), Academic Press New York
[30] Mih&abreve;ilescu, M.; R&abreve;dulescu, V., A multiplicity result for a nonlinear degenerate problem arising in the theory of electrorheological fluids, Proc. R. soc. lond. ser. A, 462, 2625-2641, (2006)
[31] Mizuta, Y.; Shimomura, T., Sobolev’s inequality for Riesz potentials with variable exponent satisfying a log-Hölder condition at infinity, J. math. anal. appl., 311, 268-288, (2005) · Zbl 1085.31005
[32] Nekvinda, A., Hardy – littlewood maximal operator on \(L^{p(x)}(R^n)\), Math. inequal. appl., 7, 255-265, (2004) · Zbl 1059.42016
[33] Růžička, M., Electrorheological fluids: modeling and mathematical theory, (2000), Springer-Verlag Berlin · Zbl 0968.76531
[34] Samko, S., Convolution type operators in \(L^{p(x)}\), Integral transforms spec. funct., 7, 123-144, (1998) · Zbl 0934.46032
[35] Samko, S., Convolution and potential type operators in \(L^{p(x)}(R^n)\), Integral transforms spec. funct., 7, 261-284, (1998) · Zbl 1023.31009
[36] Samko, S., Hardy – littlewood – stein – weiss inequality in the Lebesgue spaces with variable exponent, Fract. calc. appl. anal., 6, 421-440, (2003) · Zbl 1093.46015
[37] Samko, S., On a progress in the theory of Lebesgue spaces with variable exponent: maximal and singular operators, Integral transforms spec. funct., 16, 461-482, (2005) · Zbl 1069.47056
[38] J.H. Yao, Solutions for Neumann boundary value problems involving \(p(x)\)-Laplace operator, Nonlinear Anal., available online 28 December 2006, doi:10.1016/j.na.2006.12.020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.